Alert archive / North Carolina / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Raleigh, NC

February 12, 200931 counties in North Carolina

NWS Raleigh, NC issued this red flag warning at Feb 12, 2009, 5:36 AM EST for 31 counties in North Carolina. It took effect at Feb 12, 2009, 9:00 AM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 12, 2009, 5:36 AM EST (10:36 UTC)
In effect from
Feb 12, 2009, 9:00 AM EST
Expired
Feb 12, 2009, 7:35 PM EST
In force
11 hr
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
467 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KRAH 121036
RFWRAH

RED FLAG WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
536 AM EST THU FEB 12 2009

...EXPLOSIVE FIRE GROWTH IS POSSIBLE TODAY ACROSS CENTRAL NORTH
CAROLINA...

NCZ007>011-021>028-038>043-073>078-083>086-088-089-122200-
/O.UPG.KRAH.FW.A.0001.090212T1700Z-090212T2300Z/
/O.NEW.KRAH.FW.W.0001.090212T1400Z-090213T0200Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
536 AM EST THU FEB 12 2009

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM EST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM EST
THIS EVENING...FOR ALL OF CENTRAL NORTH CAROLINA.  

WESTERLY WINDS OVERNIGHT HAVE ADVECTED DRIER AIR INTO CENTRAL
NORTH CAROLINA. THESE WEST WINDS WILL INCREASE TO AROUND 20 MPH
LATER THIS MORNING AND CONTINUE THIS AFTERNOON. WIND GUSTS AROUND
40 MPH ARE POSSIBLE THIS AFTERNOON...MAINLY ACROSS THE NORTH.
THESE WINDS COUPLED WITH THE DRY AIR AND AFTERNOON TEMPERATURES
WELL ABOVE NORMAL WILL PRODUCE A HEIGHTENED WILDFIRE RISK TODAY.
THE DEAD OR DRY GRASSES AND TREE LITER WILL PROVIDE FUEL FOR THE
POTENTIAL FOR EXPLOSIVE FIRE GROWTH. ANY FIRES THAT IGNITE WILL
HAVE THE POTENTIAL TO RAPIDLY SPREAD.

NO BURNING OF ANY TYPE SHOULD BE ATTEMPTED TODAY. IF YOU SEE A
BRUSH OR GRASS FIRE...CALL THE FIRE DEPARTMENT IMMEDIATELY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$


WSS
4 follow-up statements
000 
WWUS82 KRAH 121050 CCA
RFWRAH

RED FLAG WARNING...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
549 AM EST THU FEB 12 2009

...WILDFIRE RISK TODAY ACROSS CENTRAL NORTH CAROLINA...

NCZ007>011-021>028-038>043-073>078-083>086-088-089-122200-
/O.UPG.KRAH.FW.A.0001.090212T1700Z-090212T2300Z/
/O.NEW.KRAH.FW.W.0001.090212T1400Z-090213T0200Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
536 AM EST THU FEB 12 2009

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM EST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM EST
THIS EVENING...FOR ALL OF CENTRAL NORTH CAROLINA.  

WESTERLY WINDS OVERNIGHT HAVE ADVECTED DRIER AIR INTO CENTRAL
NORTH CAROLINA. THESE WEST WINDS WILL INCREASE TO AROUND 20 MPH
LATER THIS MORNING AND CONTINUE THIS AFTERNOON. WIND GUSTS AROUND
40 MPH ARE POSSIBLE THIS AFTERNOON...MAINLY ACROSS THE NORTH.
THESE WINDS COUPLED WITH THE DRY AIR AND AFTERNOON TEMPERATURES
WELL ABOVE NORMAL WILL PRODUCE A HEIGHTENED WILDFIRE RISK TODAY. ANY 
DRY GRASSES AND TREE LITER THAT IGNITE WILL HAVE THE POTENTIAL 
TO RAPIDLY SPREAD.

NO BURNING OF ANY TYPE SHOULD BE ATTEMPTED TODAY. IF YOU SEE A
BRUSH OR GRASS FIRE...CALL THE FIRE DEPARTMENT IMMEDIATELY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL 
CREATE RAPID FIRE GROWTH POTENTIAL.

$$


WSS
000 
WWUS82 KRAH 121546
RFWRAH

RED FLAG WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1046 AM EST THU FEB 12 2009

...WILDFIRE RISK TODAY ACROSS CENTRAL NORTH CAROLINA...

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130100-
/O.CON.KRAH.FW.W.0001.000000T0000Z-090213T0200Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1046 AM EST THU FEB 12 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING...

WEST WINDS WILL GUST TO AROUND 35 MPH IN MANY PARTS OF CENTRAL
NORTH CAROLINA THIS AFTERNOON...WITH A FEW GUSTS AROUND 40 MPH
POSSIBLE...MAINLY NORTH OF THE SANDHILLS AND THE SOUTHERN COASTAL
PLAIN. THESE WINDS...ALONG WITH RELATIVE HUMIDITIES AS LOW AS
AROUND 20 PERCENT...WILL PRODUCE A HEIGHTENED WILDFIRE RISK INTO
THE EVENING. ANY DRY GRASSES AND TREE LITTER THAT IGNITE WILL HAVE
THE POTENTIAL TO RAPIDLY SPREAD.

NO BURNING OF ANY TYPE SHOULD BE ATTEMPTED. IF YOU SEE A BRUSH OR
GRASS FIRE...CALL THE FIRE DEPARTMENT IMMEDIATELY. WINDS WILL
BEGIN TO DIMINISH QUICKLY LATE THIS AFTERNOON...WITH WINDS
EXPECTED TO BE ONLY 5 TO 15 MPH BY 9 PM.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

$$

DJF
000 
WWUS82 KRAH 122044
RFWRAH

RED FLAG WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
344 PM EST THU FEB 12 2009

...WILDFIRE RISK CONTINUES ACROSS CENTRAL NORTH CAROLINA...

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130200-
/O.CON.KRAH.FW.W.0001.000000T0000Z-090213T0200Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
344 PM EST THU FEB 12 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING...

WEST WINDS GUSTING TO 30 TO 40 MPH AND LOW HUMIDITIES WILL
CONTINUE TO PERSIST ACROSS PARTS OF CENTRAL NORTH CAROLINA FOR THE
REST OF THIS AFTERNOON. WINDS ARE EXPECTED TO DECREASE TO 5 TO 15
MPH BY 9 PM THIS EVENING. IN THE MEANTIME HEIGHTENED WILDFIRE RISK
WILL CONTINUE.

NO BURNING OF ANY TYPE SHOULD BE ATTEMPTED. IF YOU SEE A BRUSH OR
GRASS FIRE...CALL THE FIRE DEPARTMENT IMMEDIATELY. A RED FLAG
WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE OCCURRING
NOW. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND
WARM TEMPERATURES WILL CREATE RAPID FIRE GROWTH POTENTIAL.

$$

RTE/DJF
000 
WWUS82 KRAH 130035
RFWRAH

RED FLAG WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
735 PM EST THU FEB 12 2009

...RED FLAG WARNING IS CANCELLED...



NCZ007>011-021>028-038>043-073>078-083>086-088-089-130145-
/O.CAN.KRAH.FW.W.0001.000000T0000Z-090213T0200Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
735 PM EST THU FEB 12 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS CANCELLED THE RED
FLAG WARNING. 

WIND SPEEDS HAVE DIMINISHED OVER CENTRAL NORTH CAROLINA...THUS
LOWERING THE POTENTIAL FOR WILDFIRES THURSDAY EVENING.

RELATIVE HUMIDITIES REMAIN LOW ACROSS THE REGION AND THERE IS 
THE POTENTIAL FOR WINDS TO INCREASE INTO THE 20 TO 25 MPH RANGE
THROUGH EARLY FRIDAY AFTERNOON BEFORE QUICKLY DIMINISHING.

RESIDENTS ACROSS CENTRAL NORTH CAROLINA ARE ADVISED TO POSTPONE ANY
BURNING ON FRIDAY AS RELATIVE HUMIDITIES WILL REMAIN BELOW 25 PERCENT.

$$

RTE/BL

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this red flag warning went out at Feb 12, 3:28 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Feb 12, 3:28 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
328 AM EST THU FEB 12 2009

.SYNOPSIS...
A STRONG AREA OF LOW PRESSURE CROSSING NEW ENGLAND TODAY WILL CAUSE
WINDY CONDITIONS ACROSS CENTRAL NC TODAY. HIGH PRESSURE WILL
BUILDING INTO THE AREA TONIGHT AND MOVE EAST ON FRIDAY. AN AREA OF
LOW PRESSURE WILL CROSS SOUTH OF CENTRAL NC SATURDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 315 AM THURSDAY...

AS OF 08Z THIS MORNING... COLD FRONT IS STILL MAKING ITS WAY THROUGH
EASTERN PORTIONS OF CENTRAL NORTH CAROLINA (COASTAL PLAIN)... WITH
DEWPOINTS DROPPING QUICKLY BEHIND THE FRONT. FLOW ALOFT QUICKLY
TURNED WESTERLY BEHIND THE BAND OF SHOWERS THAT MOVED THROUGH THE
AREA YESTERDAY EVENING. THIS HAS ALLOWED SKIES TO CLEAR ACROSS THE
AREA THIS MORNING. WINDS HAVE REMAINED GENERALLY ABOVE 8 KTS ACROSS
THE CWA THIS MORNING AS THE MSLP GRADIENT REMAINS TIGHT AS THE COLD
FRONT IS MOVING THROUGH EASTERN PORTIONS OF THE AREA... AND
EVENTUALLY OFFSHORE BY SUNRISE.

HIGH PRESSURE AT THE SURFACE WILL BUILD INTO THE AREA FROM THE
SOUTHWEST BEHIND THE EXITING COLD FRONT TODAY... ALLOWING FOR SUNNY
SKIES TO PREVAIL. HOWEVER... IT WILL BE QUITE BREEZY TODAY WITH DEEP
MIXING EXPECTED THIS AFTERNOON AND WINDS ATOP THE MIXED LAYER
BETWEEN 40 TO 50 KTS. THIS COUPLED WITH THE CONTINUED TIGHT PRESSURE
GRADIENT WILL PRODUCE SUSTAINED WINDS OF AROUND 20 TO 25 MPH DURING
THE AFTERNOON HOURS ACROSS NORTHERN PORTIONS OF THE AREA... AND NEAR
20 MPH IN THE SOUTH... AS THE BEST H85 WINDS ARE PROGGED TO BE IN
NORTHERN PORTIONS OF THE AREA. WINDS THIS AFTERNOON COULD GUSTS AS
HIGH 35 TO 40 MPH ACROSS THE NORTH... GUSTS UP TO 30 MPH IN THE
SOUTH. THUS... DO NOT PLAN ON ISSUING A WIND ADVISORY. HOWEVER...
THE DAY SHIFT WILL NEED TO REEVALUATE THE POTENTIAL FOR A WIND
ADVISORY AFTER THE 12Z DATA ARRIVES LATER THIS MORNING.

TEMPERATURES SHOULD REMAIN MILD TODAY DESPITE THE CAA. AS STRONG
DOWNSLOPE FLOW LEADING TO COMPRESSIONAL WARMING OFFSETS THE CAA.
EXPECT HIGH TO RANGE FROM THE MID 60S IN THE NORTHWEST TO LOWER 70S
SOUTH AND EAST... STILL WELL ABOVE NORMAL FOR THIS TIME OF YEAR.
HOWEVER... THE DOWNSLOPE FLOW WILL HELP TO FURTHER LOWER DEWPOINTS
ACROSS THE AREA... CREATING THE POTENTIAL FOR ADVERSE FIRE WEATHER
CONDITIONS. FOR FURTHER INFORMATION PLEASE REFER TO THE FIRE WEATHER
SECTION OF THE AFD BELOW.

FOR TONIGHT WINDS WILL DECREASE AFTER SUNSET AS THE NOCTURNAL
INVERSION SETS UP... ENDING THE MOMENTUM TRANSFER OF WINDS FROM
ALOFT TO THE SURFACE. EXPECT WINDS TO DECREASE TO AROUND 5 MPH
OVERNIGHT AS THE MSLP GRADIENT SLACKENS... WHILE HIGH PRESSURE
SETTLES OVER THE SOUTHEASTER U.S. EXPECT LOW FRIDAY MORNING TO RANGE
FROM THE MID 30S NORTHWEST OT NEAR 40 IN THE SOUTHEAST.

FOR FRIDAY... HIGH PRESSURE IS EXPECTED TO MOVE OFFSHORE AND PROVIDE
THE AREA WITH A LIGHT SOUTHWESTERLY RETURN FLOW. THIS WILL ALLOW
MOISTURE TO BEGIN TO INCREASE ACROSS THE AREA IN ADVANCE OF THE NEXT
UPPER LEVEL DISTURBANCE IN THE FAST ZONAL FLOW ALOFT. TEMPERATURES
LOOK TO BE QUITE PLEASANT FOR MID FEBRUARY... WITH HIGHS IN THE
LOWER 60S NORTHEAST TO THE UPPER 60S SOUTHWEST... UNDER MOSTLY SUNNY
SKIES.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
AS OF 255 AM THURSDAY...

FRIDAY NIGHT INTO SATURDAY...SURFACE LOW ASSOCIATED WITH A S/W IN
THE NORTHERN STREAM OVER THE GREAT LAKES WILL CROSS NORTH OF THE
REGION SATURDAY. MEANWHILE A DISTURBANCE IN THE SOUTHERN STREAM
WILL INDUCE A WEAK SURFACE LOW TO FORM SOUTHWEST OF CENTRAL NC AND
MOVE ACROSS SC SATURDAY. GFS STILL WETTER THAN ECMWF AND NAM-WRF.
GFS STRONGER WITH MOISTURE TRANSPORT AND ISENTROPIC LIFT ACROSS THE
REGION ESPECIALLY SOUTHERN COUNTIES. ECMWF AND NAM PLACE GREATER
EMPHASIS FARTHER SOUTH OVER GA AND SC. GFS APPEARS TOO WET AT THIS
TIME CONSIDERING THE DRY AIR THAT WILL BE IN PLACE PRIOR TO THE
ARRIVAL OF PRECIP. APPEARS THAT COLUMN WILL MOISTEN SUFFICIENTLY
HOWEVER TO SUPPORT SPOTTY LIGHT RAIN ACROSS REGION...ESPECIALLY
SATURDAY MORNING...SO WILL MAINTAIN LOW LIKELY POPS. RAIN AMOUNTS
WILL VARY FROM A TRACE TO A FEW HUNDREDTHS. CLOUDS AND SPOTTY LIGHT
RAIN WILL RESULT IN DIURNAL TEMP TREND SLIGHTLY BELOW THE USUAL
15-18 DEGREE SPREAD. LOW TEMPS FRI NIGHT UPPER 30S NORTH TO LOWER
40S SOUTH. HIGHS SATURDAY UPPER 40S FAR NORTH TO MID 50S SOUTH. MAX
TEMPS ACROSS THE SOUTH MAY END UP BEING A FEW DEGREES COOLER IF
PRECIP MORE EXTENSIVE THAN CURRENT THINKING

SATURDAY NIGHT INTO SUNDAY...FAIRLY FAST ZONAL FLOW ALOFT WILL
TRAVERSE A WEAK SURFACE RIDGE ACROSS REGION SATURDAY NIGHT INTO
SUNDAY. THIS WILL BRIEFLY DISSIPATE CLOUD COVERAGE. TEMPS NEAR TO
SLIGHTLY BELOW NORMAL ANTICIPATED IN WEAK LOW LEVEL CAA
PATTERN.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
AS OF 310 AM THURSDAY...

GFS AND ECMWF HAVE COME INTO VERY GOOD AGREEMENT WITH THE OH VALLEY
STORM SYSTEM THAT SHOULD AFFECT REGION SUNDAY NIGHT INTO MONDAY.
FAIRLY STRONG VORT MAX WILL AMPLIFY S/W TROUGH ALONG THE ATLANTIC
COAST SUNDAY INTO MONDAY MORNING THIS WILL INDUCE A SURFACE LOW TO
DEVELOP TO OUR SW LATE SUNDAY AND CROSS TO OUR SOUTH AND OFFSHORE
OVERNIGHT INTO MONDAY MORNING. IN ADDITION...CENTRAL NC WILL BE IN A
FAVORABLE POSITION OF A STRONG 300MB JET CROSSING THE DEEP SOUTH
SUNDAY NIGHT. ECMWF ATTEMPTS TO DEVELOP A CLOSED 700MB CIRCULATION
ALONG THE COAST BY MONDAY MORNING...LEADING TO A POTENTIAL FOR
BANDED PRECIP OVER CENTRAL NC. STILL QUESTION THE AMOUNT/DEGREE OF
MOISTURE TRANSPORT INTO THE REGION AS WELL AS THE EXTENT OF COLD AIR
ADVECTION AT THE SURFACE AFTER00Z MONDAY. PARTIAL THICKNESSES LATE
SUNDAY START OUT INT HE INDETERMINATE REGION THEN TREND TOWARD THE
SNOW AREA ON MONDAY. THUS COULD BE A SITUATION WHERE WE START OUT AS
RAIN THEN SWITCH TO SNOW BEFORE ENDING. THIS FAR OUT HOWEVER IS TOO
EARLY TO BE TOO SPECIFIC. FOR NOW WILL START OUT CONSERVATIVE AND
MENTION SLIGHT CHANCE OF RAIN SUNDAY NIGHT AND MONDAY. TO KEEP
PRECIP LIQUID...RAISED MIN TEMPS ABOVE FREEZING. IF IT APPEARS THAT
A CHANGE OVER WILL OCCUR...CAN LOWER MIN TEMPS ACCORDINGLY. DUE TO
POTENTIAL COASTAL LOW DEVELOPMENT MONDAY...KEPT TEMPS BELOW NORMAL
WITH A STEADY NORTH WIND.

HIGH PRESSURE WILL LEAD TO TRANQUIL WEATHER MONDAY NIGHT INTO
TUESDAY. NEXT STORM SYSTEM APPROACHES LATE TUESDAY INTO WEDNESDAY.
DEPENDENT UPON WHEN PRECIP STARTS MAY SEE SOME WINTRY PRECIP
INITIALLY WITH THIS SYSTEM BEFORE IT BECOMES ALL RAIN IN STRONG WAA
AHEAD OF SURFACE LOW.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
AS OF 1250 AM THURSDAY...

VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD WITH WINDY CONDITIONS
BEING THE MAIN AVIATION CONCERN.

A COLD FRONT WILL QUICKLY MOVE THROUGH CENTRAL NORTH CAROLINA THIS
MORNING. SHOWERS ASSOCIATED WITH A PRE-FRONTAL TROUGH OF LOW
PRESSURE HAVE ALREADY MOVED EAST OF THE AREA. SKIES HAVE RAPIDLY
CLEARED ACROSS THE AREA BEHIND THE BAND OF SHOWERS... AS MUCH DRIER
AIR HAS FILTERED INTO THE REGION. THE COLD FRONT AT 05Z WAS LOCATED
INVOF KINT AND KGSO. EXPECT THE COLD FRONT TO RAPIDLY MOVE ACROSS
THE AREA THIS MORNING. GIVEN THE TIGHT PRESSURE GRADIENT ASSOCIATED
WITH THE COLD FRONT... EXPECT THE ATMOSPHERE TO REMAIN MIXED DURING
THE OVERNIGHT HOURS. THUS... SUSTAINED WINDS SHOULD RANGE FROM 10 TO
15 KTS... WITH GUSTS AS HIGH AS 20 TO 24 KTS POSSIBLE THIS MORNING.
WITH THE PASSAGE OF THE COLD FRONT WINDS WILL ONLY VEER A BIT FROM
THEIR CURRENT SW DIRECTION TO WSW.

AS THE MIXED LAYER DEEPENS AFTER SUNRISE THIS MORNING... WINDS WILL
BEGIN TO INCREASE AS DEEP STRONG WESTERLY DOWNSLOPE FLOW DEVELOPS
ACROSS THE AREA. THIS SHOULD HELP TO MAXIMIZE THE WIND GUST
POTENTIAL. SUSTAINED WINDS BY MIDDAY SHOULD APPROACH 20 KT WITH
GUSTS REACHING 28 TO 33 KTS...AND POTENTIALLY A LITTLE HIGHER IN THE
NORTHWEST AND NORTHERN PIEDMONT. A WESTERLY WIND WITH GUSTS
APPROACHING OR EXCEEDING 30 KT COULD CAUSE SOME CROSSWIND ISSUES FOR
SW/NE ORIENTED RUNWAYS. WINDS SHOULD BEGIN TO DIMINISH BY LATE
THURSDAY AFTERNOON AS MIXING ENDS WITH THE NOCTURNAL INVERSION
SETTING UP.

ANOTHER UPPER LEVEL DISTURBANCE MOVES THROUGH ON SATURDAY...BRINGING
THE POTENTIAL FOR MVFR/IFR CIGS AND A CHANCE OF RAIN.

&&

.FIRE WEATHER...
AS OF 325 AM THURSDAY...

FIRE WEATHER WATCH IN EFFECT FOR ALL OF CENTRAL NC TODAY WILL
PROBABLY BE UPGRADED TO RED FLAG BEFORE 6 AM.

A DEEP WESTERLY FLOW...RESULTING IN STRONG DOWNSLOPING OFF THE
MOUNTAINS... WILL SET THE STAGE FOR FIRE WEATHER CONCERNS TODAY.
WITH TEMPS THIS AFTERNOON WELL ABOVE NORMAL ONCE AGAIN AND MIN RH
VALUES BETWEEN 16-22 PERCENT COUPLED WITH WINDY CONDITIONS (20MPH
SUSTAINED NORTHERN THIRD WITH GUSTS MOST LOCALES 30-35
MPH)...POTENTIAL FOR EXPLOSIVE FIRE GROWTH THIS AFTERNOON ON ANY
GRASS OR BRUSH FIRES THAT IGNITE. THE ONLY UNCERTAINTY IS THE EXTENT
OF DRYING OF FINE FUELS. RAINFALL ACROSS CENTRAL NC VARIED FROM NEAR
A QUARTER OF AN INCH IN EH FAR WESTERN PIEDMONT TO A TRACE IN THE
COASTAL PLAIN. THUS...DRYING OF FINE FUELS WILL LIKELY BE SUFFICIENT
TO SUPPORT RED FLAG CRITERIA. WE WILL COORDINATE WITH NC FORESTRY
OFFICIALS BEFORE 530 AM TO ASSESS THE STATE OF THE FUELS AND
DETERMINE IF A RED FLAG WARNING IS NEEDED.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...

&&

SYNOPSIS...WSS
NEAR TERM...BSD
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...BSD
FIRE WEATHER...WSS
Hazardous weather outlook, Feb 11, 11:28 PM EST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1128 PM EST WED FEB 11 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130430-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1128 PM EST WED FEB 11 2009

...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FIRE WEATHER WATCH.

FIRE WEATHER WATCH.

WEST WINDS GUSTING AS HIGH AS 35 MPH COUPLED WITH DRIER AIR MOVING
INTO CENTRAL NORTH CAROLINA WILL INCREASE THE POSSIBILITY OF GRASS
AND BRUSH FIRE ACTIVITY THURSDAY. ANY GRASS OR BRUSH FIRES THAT
IGNITE WILL HAVE THE POTENTIAL TO QUICKLY SPREAD AS GRASSES AND
TREE LITTER WILL BE QUITE DRY. IF YOU OBSERVE A GRASS OR BRUSH
FIRE... CALL THE FIRE DEPARTMENT IMMEDIATELY.

Nearby

Red Flag Warnings in North Carolina, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.